Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 91, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 17, 2002, 4:59 PM EDT for Horry County, South Carolina. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2002, 4:59 PM EDT (20:59 UTC)
- Expired
- Aug 17, 2002, 5:15 PM EDT
- In force
- 16 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Horry County, SC
The radar
The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2055 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
283 WUUS52 KILM 172059 SVRILM SCC051-172115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 500 PM EDT SAT AUG 17 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HORRY COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 515 PM EDT * AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER GARDEN CITY...OR ABOUT 3 MILES NORTHEAST OF MURRELLS INLET...MOVING SOUTHEAST AT 15 MPH. MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. .END $$ TRA LAT...LON 3369 7899 3363 7908 3340 7882 3350 7873
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:15 PM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 17, 2:15 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 215 PM EDT SAT AUG 17 2002 TSTMS WILL DECREASE IN COVERAGE W/ THE LOSS OF HEATING THIS EVENING. IN THE MEANTIME...SOME STORMS MAY BECOME STRONG GIVEN THE AMOUNT OF CAPE AND INSTABILITY PRESENT. BERMUDA RIDGE WILL CONTINUE TO SUPPLY AMPLE MSTR IN THE LOWEST LEVELS...WHILE A TROF DEVELOPS ALONG THE MID-ATLC AND SOUTHEAST UNITED STATES. CONVERGENCE WILL INCREASE ACROSS THE REGION (ESP INLAND) AS THIS FEATURE EVOLVES...AND COUPLED W/ WEAK DIFL PATTERN ALOFT SHOULD BE EFFICIENT TO SUPPORT SCT STORMS SUN AND MON. COVERAGE WOULD BE HIGHEST DURING THE AFTN AND EVENING TIME FRAME. VORT ACROSS CURRENTLY ACROSS TN/KY WILL PASS N OF HERE LATER TONIGHT AND SUN...HOWEVER LOBE MAY AFFECT THE FA DURING THAT TIME SO WILL HOLD SLIGHT CHANCES RAFL OVERNIGHT. CONVERGENCE ALONG THE TROF TOMORROW WILL LIKELY INCREASE FURTHER AS THE FLOW BACKS ALONG THE COASTAL AREAS IN RESPONSE TO THE SEA BREEZE SO WILL LIKELY GO 10% HIGHER THAN GUIDANCE POPS SUN AND SUN EVE. VORT WILL BE OFF THE NC COAST BY MON...HOWEVER HEATING AND CONVERGENCE ALONG THE TROF SHOULD BE SUFFICIENT ENOUGH TO JUSTIFY 30% MON. IN THE NEAR TERM FOR TEMPS BASICALLY A PERSISTENCE FCST. EXPECT SKIES WILL VARY FROM PARTLY CLOUDY TO MOSTLY CLOUDY AT TIMES. EXTENDED TUE THROUGH SAT: PROBLEMS IN THE EXTENDED ARE FOCUSED AROUND MID WEEK WITH THE COLD FRONT SAGGING S INTO THE CAROLINAS. SUBTROPICAL RIDGE WILL BUILD NORTH AND EAST FROM THE SRN PLAINS BY MID-WEEK AND WILL BE BACK IN PLACE ACROSS THE SOUTHEAST UNITED STATES THE SECOND HALF OF THE WEEK. GFS SHOWING AN ATYPICALLY AMPLIFIED TROF FOR THIS TIME OF YEAR EVOLVING ACROSS THE ERN UNITED STATES NEXT WEEKEND. NOT SURE HOW THIS WILL PLAY OUT...BUT W/ THE UPPER RIDGE MOSTLY OFF THE EAST COAST WOULD EXPECT THE RETURN OF DIURNAL CONVECTION IN THE LEAST. AS FAR AS THE FCST GOES...WILL CARRY CHANCE POPS UP TO TUE...SLIGHT CHANCE WED...DRY THU/FRI THEN INTRODUCE A SLIGHT CHANCE SAT. MARINE: SW FLOW WILL CONTINUE THRU WED. SPEEDS VARY 10-20KTS DEPENDING ON TIME OF DAY AND STRENGTH OF PIEDMONT TROF. A COLD FRONT WILL FINALLY MAKE IT INTO AT LEAST THE NORTHERN WATERS WED. ON THE GFS THE PATTERN TO THE ISOBARS BEHIND THE FRONT SUGGEST A QUICK SOUTHWARD MOVEMENT...BUT ONE MUST REMEMBER THIS FRONT IS MOVING INTO A MEAN RIDGE POSN ON THE EAST COAST AND WILL BE ENCOUNTERING MUCH RESISTANCE. WILL STALL THE FRONT OUT SOMEWHERE NEAR THE NC/SC BORDER WITH VARIABLE WINDS WED-THU. FCSTID = 29 PRELIMINARY NUMBERS... ILM 73 91 73 90 / 30 40 30 30 LBT 71 92 71 91 / 40 40 30 30 FLO 72 92 72 92 / 50 40 30 30 MYR 74 89 74 88 / 30 40 30 30 .ILM... NC...NONE. SC...NONE. PFAFF - PUBLIC ARMSTRONG - MARINE
In the hours before
Special weather statement, Aug 17, 1:43 PM EDT, 3 hours 16 minutes before
NCZ087-SCZ017-023-024-032-033-039-171915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 143 PM EDT SAT AUG 17 2002 STRONG THUNDERSTORMS ARE DEVELOPING AND MOVING EAST INTO MARLBORO AND FLORENCE COUNTIES. THE STORMS WILL MOVE TO BENNETTSVILLE BY 2 PM AND WILL APPROACH FLORENCE AND PAMPLICO BY 230 PM. FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 35 MPH...AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS WITH RAINFALL RATES APPROACHING AN INCH AND A HALF IN AN HOUR. THE STORMS WILL MOVE EAST TO ROBESON...DILLON...AND MARION COUNTIES BY 315 PM. 43
Special weather statement, Aug 17, 3:00 PM EDT, 1 hour 59 minutes before
NCZ087-096-099-SCZ017-023-032>034-039-172030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 300 PM EDT SAT AUG 17 2002 ...STRONG THUNDERSTORMS CONTINUE... SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO PROGRESS EAST WITH EMBEDDED HEAVIER STORMS. SOME STORMS WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL HAIL. AN AREA OF HEAVIER STORMS WILL CROSS INTERSTATE 95 FROM OAK GROVE TO LUMBERTON AND WILL MOVE INTO BLADEN...WESTERN COLUMBUS...AND HORRY COUNTIES BY 4 PM. MORE STRONG STORMS WILL MOVE INTO CENTRAL WILLIAMSBURG COUNTY BY 330 PM AND WILL CONTINUE TO MOVE EAST AT 15 MPH. 43
Local storm report, Aug 17, 3:27 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
327 PM EDT SAT AUG 17 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM 3 SE DILLON SC .75 INCH HAIL
08/17/02 DILLON REPORTED BY TRAINED
SPOTTER
DLThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:45 PM EDT | Severe Thunderstorm Warning | ILM | Dillon | 60 min |
| Aug 17, 3:57 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 63 min |
| Aug 17, 5:08 PM EDT | Special Marine Warning | ILM | 52 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.